Posted by SLS on June 18, 2005, at 20:13:08
In reply to Re: Anyone TIRED on Wellbutrin XL? - ? for Scott, posted by 4WD on June 18, 2005, at 16:12:51
> I just don't get it. It's just unfathomable to me how people can manage these doses without crippling side effects.
Slower titrations? Many of the side effects lessen greatly with time.
> At 25mg of nortriptyline my mouth was so dry I couldn't speak half the time.
The first time I took a TCA, I experienced dry mouth along with profuse sweating, blurred vision, constipation, abnormal orgasms, intense itching, elevated heart rate, and a few other things. This stuff appeared after the first dose. Within a few weeks, I was not so emotionally reactive to the side effects, especially because they had dissipated somewhat.
25mg of nortriptyline is probably equal to 50mg of imipramine with regard to side effects and somewhere between 50-75mg of imipramine with regard to therapeutic effect. That's a pretty high dosage to start at if you tend to be sensitive to side effects or are a poor-metabolizer of tricyclics. Most people need 75mg of nortriptyline. If in doubt, taking a blood test is often helpful in serving as a guide to dosing. If you are a poor metabolizer (P450 2D6) of TCAs, you will need substantially less drug to reach a therapeutic level as well as less drug to precipitate side effects.
> And at 150mg Wellbutrin, I couldn't sleep more than a couple hours at a time.
Insomnia has always been a good sign for me that I will respond to a medication. It is imperative that you not let insomnia prevent you from fully exploring the therapeutic potential of a drug. It should be treated as aggressively as the depression itself. You can't stop Wellbutrin until you get to 300mg. If I were to let insomnia cause me to abort my first trial of Parnate + desipramine, I would never have attained remission. I took both Ativan and Halcion to treat the antidepressant-induced insomnia. It worked well. There are several strategies to cope with insomnia besides warm milk. Don't be afraid to use them.
Allow three weeks for any one dosage to demonstrate its efficacy and side effect profile.
> I think my problem isn't so much that I'm med resistant it's that I just can't tolerate a therapeutic dose of anything.
Whatever can go wrong does go wrong? I know the feeling. Perhaps you need to titrate dosages of medication at a rate half of that of the average person. I am unwilling to accept that you cannot tolerate the medications that will give you your life back.
> Yes, I'm a whiny baby.
I am also unwilling to accept this statement. Things have been hard for you. You are not responsible for the way these drugs affect you. In addition, you might not have been adequately prepared by your physician to have a full appreciation of the potential side effects of these drugs before beginning to take them.
Who cares? Whine all you want. Something good may come of it.